Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

"MH" allergy to anesthesia

09/19/2006

Question:

My mom had a reaction to anesthesia. She could not be wakened easily, developed a fever, skin was red, and we are pretty sure her blood pressure was low. They said she had "MH." She passed away last June so to get more details is not so easy. Anyway, I need to know if I am a carrier for this "MH"? I have two kids now and the one has needed to be put out differently due to this. What can I do?? Thanks.

Answer:

"MH" (Malignant Hyperthermia) is a very important, though rare, condition in which certain anesthetic drugs can trigger a life-threatening reaction. During an MH reaction, or "crisis", the metabolism of muscles is speeded up to an extreme degree, causing a rise in body temperature, increased consumption of oxygen, muscle stiffness, electrolyte disturbances, and, if untreated, death.

MH is an inherited condition. Over the last decades, MH has gone from a mysterious condition without effective treatment, to something that, if recognized early and treated promptly should have a good outcome. The drug dantrolene is a specific and highly effective treatment for an MH reaction. Unfortunately, MH is still difficult to diagnose. The genetics are not straightforward. This means that the odds of you having inherited MH from your mother are not precisely known. And despite the advances in DNA technology there isn't an easy genetic test for it.

The standard method of diagnosing MH in the relatives of those who have had an MH reaction is to take a piece of muscle and test it with one of the drugs that can trigger an MH crisis. The problem is you need quite a large piece of muscle, usually taken from the thigh in a surgical procedure that itself requires an anesthetic! Without a muscle biopsy and laboratory testing you cannot be sure that you or your relatives are "MH susceptible".

The safe alternative to such testing is to simply assume that you have inherited the condition, and to proceed on that basis. Your anesthesiologist will use a "non-triggering" anesthetic, avoiding the drugs that might cause a reaction. The drugs to avoid are the halogenated inhalational anesthetics (gases) including

MH has no known affect on everyday life and is only a potential problem if you are given a general anesthetic with triggering agents. Be sure to always tell your doctors about your MH history. It may be wise to acquire a Medic-Alert bracelet or wallet card with this information printed on it.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University